Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jul, 2022, Volume 90, Issue 4

Robust Incentives for Teams
p. 1583-1613

Tianjiao Dai, Juuso Toikka

We show that demanding team incentives to be robust to nonquantifiable uncertainty about the game played by the agents leads to contracts that align the agents' interests. Such contracts have a natural interpretation as team‐based compensation. Under budget balance they reduce to linear contracts, thus identifying profit‐sharing, or equity, as an optimal contract absent a sink or a source of funds. A linear contract also gives the best profit guarantee to an outside residual claimant. These contracts still suffer from the free‐rider problem, but a positive guarantee obtains if and only if the technology known to the contract designer is sufficiently productive.

Log In To View Full Content